The clinical outcomes of oldest old patients with tuberculosis treated by regimens containing rifampicin, isoniazid, and pyrazinamide
Authors Lin H, Cheng C, Lin M, Chou Y, Chang P, Lin J, Ye J
Received 29 August 2015
Accepted for publication 4 January 2016
Published 11 March 2016 Volume 2016:11 Pages 299—306
Checked for plagiarism Yes
Review by Single-blind
Peer reviewers approved by Dr Carl Fortin
Peer reviewer comments 2
Editor who approved publication: Dr Wu
Huang-Shen Lin,1,2 Chun-Wen Cheng,3 Ming-Shyan Lin,4 Yen-Li Chou,5 Pey-Jium Chang,2 Jing-Chi Lin,6 Jung-Jr Ye3
1Division of Infectious Diseases, Department of Internal Medicine, Chang Gung Memorial Hospital, Chia-Yi, 2Graduate Institute of Clinical Medical Sciences, College of Medicine, Chang Gung University, Taoyuan, 3Division of Infectious Diseases, Department of Internal Medicine, Chang Gung Memorial Hospital at Linkou, Chang Gung University College of Medicine, Taoyuan, 4Division of Cardiology, Chang Gung Memorial Hospital, Yunlin, 5Division of Pulmonary and Critical Care Medicine, Department of Internal Medicine, Chang Gung Memorial Hospital, Chia-Yi, 6Division of Allergy and Immunology and Rheumatology, Department of Internal Medicine, Chang Gung Memorial Hospital, Chia-Yi, Taiwan
Objectives: To investigate the clinical characteristics, adverse drug reactions, and outcomes of the oldest old patients (aged ≥80 years) with tuberculosis (TB) treated with rifampicin, isoniazid, and pyrazinamide (RIP)-containing regimens.
Design: A retrospective chart review study.
Setting: A 1,200-bed tertiary teaching hospital in southwest Taiwan.
Participants: We conducted a retrospective observational study between January 1, 2005 and December 31, 2011. Seven hundred adult patients (aged ≥18 years) with TB treated with RIP-containing anti-TB regimens were reviewed, including 161 oldest old patients.
Outcome measures: Clinical outcomes included clinical responsiveness and microbiological eradication. Adverse outcomes included drug-induced hepatitis, and other symptoms included gastrointestinal upset (eg, abdominal pain, vomiting, diarrhea, or dyspepsia), skin rash, joint pain, and hyperuricemia.
Results: Compared with the non-oldest old adult patients, the oldest old patients more frequently had hepatitis (P=0.014), gastrointestinal upset (P=0.029), and unfavorable outcomes (P<0.001). In a multivariate analysis, hepatitis during treatment (adjusted odds ratio: 3.482, 95% confidence interval: 1.537–7.885; P<0.003) and oldest old age (adjusted odds ratio: 5.161, 95% confidence interval: 2.294–11.613; P<0.010) were independent risk factors for unfavorable outcomes. In the oldest old patients with hepatitis, rifampicin use was more common in the favorable outcome group than in the unfavorable outcome group (100% vs 37.5%; P=0.001).
Conclusion: The oldest old age and hepatitis during RIP treatment were associated with unfavorable outcomes. For the oldest old patients with TB having hepatitis during treatment, rifampicin rechallenge and use might benefit the treatment outcome.
Keywords: hepatitis, refampicin, adverse effect
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]